Nonlinear Stability of Time-Periodic Viscous Shocks

Margaret Beck, Bjoern Sandstede, Kevin Zumbrun

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

In order to understand the nonlinear stability of many types of time-periodic travelling waves on unbounded domains, one must overcome two main difficulties: the presence of embedded neutral eigenvalues and the time-dependence of the associated linear operator. This problem is studied in the context of time-periodic Lax shocks in systems of viscous conservation laws. Using spatial dynamics and a decomposition into separate Floquet eigenmodes, it is shown that the linear evolution for the time-dependent operator can be represented using a contour integral similar to that of the standard time-independent case. By decomposing the resulting Green's distribution, the leading order behavior associated with the embedded eigenvalues is extracted. Sharp pointwise bounds are then obtained, which are used to prove that time-periodic Lax shocks are linearly and nonlinearly stable under the necessary conditions of spectral stability and minimal multiplicity of the translational eigenvalues. The latter conditions hold, for example, for small-oscillation time-periodic waves that emerge through a supercritical Hopf bifurcation from a family of time-independent Lax shocks of possibly large amplitude.

Original languageEnglish
Pages (from-to)1011-1076
Number of pages66
JournalArchive for Rational Mechanics and Analysis
Volume196
Issue number3
DOIs
Publication statusPublished - Jun 2010

Keywords

  • HYPERBOLIC-PARABOLIC SYSTEMS
  • MODULATED TRAVELING-WAVES
  • EXPONENTIAL DICHOTOMIES
  • REAL VISCOSITY
  • PROFILES
  • INSTABILITY
  • EQUATIONS
  • CRITERIA

Cite this